Pulmonary toxicity is a medical term used to describe damage to the lungs caused by medications or environmental chemicals and toxins. The severity of this damage may range from mild to severe enough to require an organ transplant. Some of the potential symptoms of pulmonary toxicity include coughing, fatigue, or shortness of breath. Treatment varies according to specific symptoms and may include the use of over-the-counter or prescription medications, lifestyle modification, or surgical intervention. Any specific questions or concerns about pulmonary toxicity in an individual situation should be discussed with a doctor or other medical professional.
Medications used in chemotherapy are frequently the cause of pulmonary toxicity, although other medications, such as antibiotics, may sometimes be the culprit. Environmental toxins such as air pollution or inhaling toxic chemicals as part of an occupation may cause damage to the lungs, especially in cases of long-term exposure. Radiation therapy or a traumatic injury involving the lungs may also result in pulmonary toxicity. In some cases, the exact cause for this damage is never definitively diagnosed.
In the beginning stages, there may not be any noticeable symptoms associated with pulmonary toxicity. As the lung damage progresses, the patient may experience a persistent dry cough. Shortness of breath may come and go, and the patient may experience alternating bouts of feeling well and feeling tired or ill. It may take several months or years for the symptoms to become severe enough for the patient to seek medical attention.
Over time, it may become difficult for the patient with pulmonary toxicity to complete normal daily tasks. Walking short distances may result in a feeling of being out of breath or crippling fatigue. It may become impossible to breathe comfortably while lying flat, requiring the use of several pillows for elevation. In many cases, medical attention is not sought until this stage of the illness.
Treatment for pulmonary toxicity is not usually necessary in the earliest stages, although the supervising physician will likely monitor the patient for any sign of worsening symptoms. Over-the-counter or prescription medications may be used to control the cough or other symptoms associated with this condition. Frequent respiratory infections may develop, often requiring the use of antibiotics. In the most severe cases, a lung transplant may become necessary, although this is relatively uncommon and used as a last resort. With proper medical care, surgical intervention can usually be avoided.